Alert archive / Mississippi / Special Weather Statements in 2021

Special Weather Statement, NWS Jackson, MS

December 31, 2020Jones County, Mississippi

NWS Jackson, MS issued this special weather statement at Dec 31, 2020, 8:31 PM CST for Jones County, Mississippi. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Dec 31, 2020, 8:31 PM CST (02:31 UTC)
Expired
Dec 31, 2020, 9:00 PM CST
In force
29 min
Issued by
NWS Jackson, MS

County Jones County, MS

The radar

The Jackson/Brandon,MS radar (KDGX), 97 km from the middle of the area, began a volume at 02:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Jackson, MS (KJAN), launched 00:00Z, 2.5 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 00:00Z on 2021-01-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 90 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 00:00Z on 2021-01-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 255 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
90 J/kg
Mixed-layer CIN
-82 J/kg
Mixed-layer LCL
802 m above ground
0-6 km bulk shear
76 kt
0-1 km storm-relative helicity
255 m²/s²
0-3 km storm-relative helicity
305 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

255 
WWUS84 KJAN 010231
SPSJAN

Special Weather Statement
National Weather Service Jackson MS
831 PM CST Thu Dec 31 2020
 
MSZ056-057-065-066-010300-
Smith MS-Jones MS-Covington MS-Jasper MS-
831 PM CST Thu Dec 31 2020

...STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN JASPER... 
SOUTHEASTERN SMITH...NORTHEASTERN COVINGTON AND JONES COUNTIES UNTIL 
900 PM CST...

At 831 PM CST, Meteorologists were tracking strong thunderstorms
along a line extending from 10 miles northwest of Ellisville to
Moselle. Movement was north at 40 mph.

Winds in excess of 40 mph will be possible with these storms.

Strong thunderstorms will be near...
  Laurel and Ellisville around 845 PM CST.
  Taylorsville around 850 PM CST.
  Stringer around 855 PM CST.
  Moss around 900 PM CST.

Other locations impacted by these storms include Soso.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

&&

LAT...LON 3158 8945 3192 8944 3186 8902 3143 8914
      3143 8924
TIME...MOT...LOC 0231Z 190DEG 33KT 3166 8936 3148 8926 

$$

NF

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this special weather statement went out at Dec 31, 5:50 PM CST, 2 hours 41 minutes earlier.

Area forecast discussion, Dec 31, 5:50 PM CST, 2 hours 41 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Jackson MS
550 PM CST Thu Dec 31 2020

...SEVERE STORMS LIKELY TONIGHT...

.UPDATE...
Updated for 00Z aviation discussion

&&

.AVIATION...
00Z TAF discussion:
Poor flying conditions are expected until after 15Z Friday as a
strong low pressure system moves across the area. VFR conditions
were observed over cntrl MS at 2330Z with a mix of IFR/MVFR Cigs
elsewhere. A large area of SHRA with a few TSRA were also
observed. IFR/MVFR Cigs along with a gusty south wind wl prevail
tonight along with a widespread coverage of SHRA/TSRA. LLWS will
develop over the area after 06Z and last through 10Z. Conditions
wl improve from the sw after 11Z but additional MVFR cigs wl
develop at GLH-GWO by 15Z. MVFR cigs wl prevail through the aftn
at GLH and GWO while VFR conditions prevail elsewhere. /22/

&&

.DISCUSSION...
Tonight and Friday: Mid afternoon satellite imagery/RAP analysis
showed the circulation around a closed low spinning over central
Texas with a rather strong diffluent kinematic field spreading
north over our CWA. Mid afternoon surface analysis had a 1002mb
low centered over the east Texas coast with a warm front just
north of Natchez extending to the northeast; east of Vicksburg and
to near Starkville. Cold and stable air continued north of this
warm front with temperatures in the mid 40s across portions of our
delta region. Models are in good agreement that the closed low and
surface low will track north tonight lifting the warm front and
then cold front across our CWA. Considering the progged
environment severe storms are likely across our southwest and
possible tonight across much of our CWA outside of our delta
region where an severe storms will be more isolated. The main
threat will an severe storms tonight will remain damaging winds
with tornadoes being secondary. The greatest potential for
tornadic storms will be over the southwest this evening. The
severe threat will end from the southwest after midnight and be
over prior to sunrise. Drier air wrapping into the system may
bring some clearing early Friday morning but stratus is expected
to work back in across the north until the closed low lifts
farther north of our CWA. Our winds aloft will remain out of the
southwest Friday downstream of a second closed low moving out of
old Mexico into west Texas. Although wl have a drier airmass in
place, highs will actually be warmer than normal. /22/

Friday night through Wednesday night: Weak upper ridging will
briefly build across the region Friday night, but another short
wave will move across the area on Saturday. This wave will have
very little moisture to work with, but we could see some light
rain across portions of the area Saturday afternoon. Highs will be
in the 50s across the area. Surface ridging will build in
Saturday night into Sunday, with lows falling into the 30s, but
another short wave with a weak cold front will move through Sunday
evening into the overnight hours. Surface high pressure ridging
will build in once again on Monday and continue into Tuesday.
Highs will climb into the 60s each day, with overnight lows in the
30s. Another storm system will approach the area on Wednesday and
move through Wednesday night with more rainshowers. /15/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       54  63  41  55 /  89   1   0  16
Meridian      60  70  42  59 /  94  23   1  20
Vicksburg     50  58  39  54 /  92   1   0  16
Hattiesburg   57  69  43  60 /  92   7   2  17
Natchez       50  58  41  55 /  93   0   0  16
Greenville    49  56  39  50 /  94   7   0   8
Greenwood     53  63  40  53 /  89   9   0  14

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...None.
LA...None.
AR...None.

&&

15/22
Hazardous weather outlook, Dec 31, 7:18 PM CST, 1 hour 13 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Jackson MS
718 PM CST Thu Dec 31 2020

ARZ074-075-LAZ007-015-024-MSZ018-019-025>030-034-020130-
Ashley-Chicot-Morehouse-Richland-Catahoula-Bolivar-Sunflower-
Leflore-Grenada-Carroll-Montgomery-Webster-Clay-Washington-
718 PM CST Thu Dec 31 2020

This hazardous weather outlook is for portions of southeast
Arkansas, northeast Louisiana, and north central Mississippi.

.DAY ONE...Tonight and Friday

SEVERE THUNDERSTORMS
THREAT...Marginal
TIMING...Tonight

Isolated severe storms capable of damaging wind gusts are
possible tonight. In addition, a brief tornado cannot be ruled
out.

(https://www.weather.gov/images/jan/graphicast/1.png)

.DAYS TWO THROUGH SEVEN...Friday night through Wednesday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region tonight.

LAZ008-009-016-023-025-026-MSZ031>033-035>066-072>074-020130-
West Carroll-East Carroll-Madison LA-Franklin LA-Tensas-Concordia-
Lowndes-Choctaw-Oktibbeha-Humphreys-Holmes-Attala-Winston-Noxubee-
Issaquena-Sharkey-Yazoo-Madison MS-Leake-Neshoba-Kemper-Warren-
Hinds-Rankin-Scott-Newton-Lauderdale-Claiborne-Copiah-Simpson-
Smith-Jasper-Clarke-Jefferson-Adams-Franklin MS-Lincoln-Lawrence-
Jefferson Davis-Covington-Jones-Marion-Lamar-Forrest-
718 PM CST Thu Dec 31 2020

This hazardous weather outlook is for portions of northeast
Louisiana, central Mississippi, northeast Mississippi, and south
central Mississippi.

.DAY ONE...Tonight and Friday

SEVERE THUNDERSTORMS
THREAT...Slight
TIMING...Tonight

Severe thunderstorms capable of damaging wind gusts and tornadoes
are possible tonight.

(https://www.weather.gov/images/jan/graphicast/1.png)

.DAYS TWO THROUGH SEVEN...Friday night through Wednesday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region tonight.

21

&&

...HAZARD LEGEND...

*SEVERE THUNDERSTORMS*
High...Significant severe thunderstorms are expected.
Moderate...Severe storms expected with significant
 severe weather possible.
Enhanced...Severe storms expected.
Slight...Severe storms possible.
Marginal...Isolated severe storms possible.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN Home page...
   https://www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
   https://www.weather.gov/jan/safe
Latest Weather Briefing...
   https://www.weather.gov/jan/weather_briefing

Find NWS JAN on Facebook...
   https://www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
   @NWSJacksonMS
Follow NWS JAN on Youtube...
   https://www.youtube.com/user/NWSJacksonMiss

...ADDITIONAL URLS FOR SEVERE WEATHER ISSUES...

Storm Prediction Center (SPC)...
   https://www.spc.noaa.gov/
Meso Analysis...
   https://www.spc.noaa.gov/exper/mesoanalysis/
Day 1 through 3 Outlooks...
   https://www.spc.noaa.gov/products/outlook/
Storm Reports...
   https://www.spc.noaa.gov/climo/online/

In the hours before

Special weather statement, Dec 31, 4:37 PM CST, 3 hours 54 minutes before
Special Weather Statement
National Weather Service Jackson MS
437 PM CST Thu Dec 31 2020

MSZ072-073-312315-
Lamar MS-Marion MS-
437 PM CST Thu Dec 31 2020

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN MARION AND
SOUTHWESTERN LAMAR COUNTIES UNTIL 515 PM CST...

At 437 PM CST, Meteorologists were tracking a strong thunderstorm 8
miles east of Varnado, or 10 miles northwest of Poplarville, moving
north at 30 mph.

Winds in excess of 40 mph will be possible with this storm.

This strong thunderstorm will be near...
  Sandy Hook around 455 PM CST.
  Baxterville around 500 PM CST.
  Pinebur around 505 PM CST.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

&&

LAT...LON 3118 8984 3118 8951 3100 8955 3100 8982
TIME...MOT...LOC 2237Z 181DEG 27KT 3091 8969

NF
Special weather statement, Dec 31, 5:10 PM CST, 3 hours 21 minutes before
Special Weather Statement
National Weather Service Jackson MS
510 PM CST Thu Dec 31 2020

MSZ072-073-312345-
Lamar MS-Marion MS-
510 PM CST Thu Dec 31 2020

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL MARION AND WEST
CENTRAL LAMAR COUNTIES UNTIL 545 PM CST...

At 510 PM CST, Meteorologists were tracking a strong thunderstorm
near Pinebur, or 12 miles northeast of Sandy Hook, moving north at 30
mph.

Wind gusts up to 50 mph will be possible with this storm.

This storm will remain over mainly rural areas of east central Marion
and west central Lamar Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

&&

LAT...LON 3113 8975 3133 8974 3131 8948 3111 8953
TIME...MOT...LOC 2310Z 190DEG 28KT 3115 8965

NF
Special weather statement, Dec 31, 8:31 PM CST, 0 minutes before
Special Weather Statement
National Weather Service Jackson MS
831 PM CST Thu Dec 31 2020

MSZ056-057-065-066-010300-
Smith MS-Jones MS-Covington MS-Jasper MS-
831 PM CST Thu Dec 31 2020

...STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN JASPER...
SOUTHEASTERN SMITH...NORTHEASTERN COVINGTON AND JONES COUNTIES UNTIL
900 PM CST...

At 831 PM CST, Meteorologists were tracking strong thunderstorms
along a line extending from 10 miles northwest of Ellisville to
Moselle. Movement was north at 40 mph.

Winds in excess of 40 mph will be possible with these storms.

Strong thunderstorms will be near...
  Laurel and Ellisville around 845 PM CST.
  Taylorsville around 850 PM CST.
  Stringer around 855 PM CST.
  Moss around 900 PM CST.

Other locations impacted by these storms include Soso.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

&&

LAT...LON 3158 8945 3192 8944 3186 8902 3143 8914
      3143 8924
TIME...MOT...LOC 0231Z 190DEG 33KT 3166 8936 3148 8926

NF

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 31, 8:42 PM CSTSevere Thunderstorm WarningJANJasper, Jones, Smith28 min
Dec 31, 10:44 PM CSTSpecial Weather StatementJANClaiborne, Franklin, Jefferson46 min
Jan 1, 12:30 AM CSTSevere Thunderstorm WarningJANAttala, Hinds, Leake, Madison, Yazoo60 min
Jan 1, 2:34 AM CSTSpecial Weather StatementJANChoctaw, Neshoba, Winston26 min

Nearby

Special Weather Statements in Mississippi, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.